If medication is mixed with food, how long are they good?

3 answers | Last updated: Feb 13, 2014
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
If I crush aspirin, coumadin and a multivitamin, how long can I let it sit in applesauce (because the elderly person would not take it on first attempt) before it is not safe to administer and I must get new pills?
For this question:
 

Answers
Caring.com User - Jennifer Serafin, N.P.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.
88% helpful

When crushing medication, you have to be very careful, especially when it is mixed with food. If you use applesauce, I would only let the medications (that you listed) sit See also:
What You Should Know About Drugs for Type 2 Diabetes

See all 137 questions about Managing Medications
for an hour maximum before I would try to give them again. If the elder refuses them the second time, then I would throw them out and retry again later with new crushed pills. You should be aware that as soon as pills are crushed and mixed with food, they chemically change, and they are no longer considered "stable". Perhaps the applesauce is the issue. If the elder doesn't like applesauce with their pills, you could also try mixing them in chocolate pudding or ice cream. "stable". Perhaps the applesauce is the issue. If the elder doesn't like applesauce with their pills, you could also try mixing them in chocolate pudding or ice cream.

You wrote that the person you are taking care of is on Coumadin, which really needs to be taken regularly, as it needs to be a therapeutic level to work. If the person you take care of misses doses, then it cannot be effective (and could be potentially dangerous). You should let the elder's health care provider know that it is difficult to give this medication regularly so that they can see if it should still be given to that person.

Some medications should never be crushed. If you ever have any questions about crushing medications, you can always ask the pharmacy where you get your medications for your elder for more assistance.

 

More Answers
64px-hh6b80fd52d1
100% helpful
An anonymous caregiver answered...

As a nurse I would talk to my doctor about having the coumadin discontinued. Why is this person on this medication at this stage of the disease? What kind of a doctor would still feel it was necessary? It is way too dangerous!! Multivit is usually coated and should not be crushed. Use a regular or baby aspirin. Ice cream works well if they like it.

 

60% helpful
a Redneck Angel answered...

Ms.' Seraphin's answer is correct; that is, it is the only answer that is medically right but..., pills are expensive especially OTCs like vitamins & you may not be able to afford to offer them 2 or 3 times eash "try". I am a nurse too & at several long-term care facilities I've been they did whatever they could to get the meds down; crush them, let the patients chew them up, mixed them in whatever they thought would work--hot or cold, acid or base! Coming from a acute care (hospital) background, I was close to horrified but over time so far as I could tell, no one was harmed as a result--at least not in the short-run. You can draw your own conclusions. So I would make sure the doctor (insist on talking directly to the person's physician; not to his nurse, the PA, the Nurse Practitioner, etc.) knows what is happening & then just follow his advise.

 

 
Ask a question Ask a question | Add an answer Add an answer